Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 446, NWS Tulsa, OK

September 17, 2017Okfuskee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 17, 2017, 2:55 PM CDT for Okfuskee County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 2:55 PM CDT (19:55 UTC)
Expired
Sep 17, 2017, 4:00 PM CDT
In force
65 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Okfuskee County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS54 KTSA 171955
SVRTSA
OKC107-172100-
/O.NEW.KTSA.SV.W.0446.170917T1955Z-170917T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
255 PM CDT SUN SEP 17 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Okfuskee County in east central Oklahoma...

* Until 400 PM CDT

* At 254 PM CDT, severe thunderstorms were located along a line
  extending from 2 miles northeast of Prague to 3 miles west of
  Seminole, moving east at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Okemah...                         Boley...
  Paden...                          Bearden...
  Castle...                         Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3559 9662 3560 9626 3529 9631 3529 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3546 9654 3544 9657 3543 9656 3542 9656
      3541 9654 3539 9654 3541 9658 3540 9660
      3540 9662
TIME...MOT...LOC 1954Z 279DEG 19KT 3551 9666 3524 9674 

HAIL...1.25IN
WIND...70MPH
 
$$
3 follow-up statements
397 
WWUS54 KTSA 172018
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
318 PM CDT SUN SEP 17 2017

OKC107-172100-
/O.CON.KTSA.SV.W.0446.000000T0000Z-170917T2100Z/
Okfuskee OK-
318 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN OKFUSKEE COUNTY...

At 318 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Boley to 4 miles east of
Seminole, moving east at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
Okemah...                         Boley...
Paden...                          Bearden...
Castle...                         

This includes Interstate 40 in Oklahoma between mile markers 212 and
220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 9662 3554 9627 3529 9631 3529 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3546 9654 3544 9657 3543 9656 3542 9656
      3541 9654 3539 9654 3541 9658 3540 9660
      3540 9662
TIME...MOT...LOC 2018Z 288DEG 19KT 3547 9653 3522 9660 

HAIL...1.00IN
WIND...70MPH
 
$$
655 
WWUS54 KTSA 172046
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
346 PM CDT SUN SEP 17 2017

OKC107-172100-
/O.CON.KTSA.SV.W.0446.000000T0000Z-170917T2100Z/
Okfuskee OK-
346 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL OKFUSKEE COUNTY...

At 346 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Castle to 4 miles west of
Wetumka, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Okemah...                         Bearden...
Castle...                         

This includes Interstate 40 in Oklahoma between mile markers 212 and
220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 9640 3551 9627 3529 9631 3529 9644
      3546 9644 3548 9643
TIME...MOT...LOC 2046Z 265DEG 32KT 3545 9636 3523 9632 

HAIL...0.88IN
WIND...60MPH
 
$$
618 
WWUS54 KTSA 172053
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
353 PM CDT SUN SEP 17 2017

OKC107-172103-
/O.EXP.KTSA.SV.W.0446.000000T0000Z-170917T2100Z/
Okfuskee OK-
353 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OKFUSKEE COUNTY
WILL EXPIRE AT 400 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty 
winds to 40 mph are still possible with these thunderstorms.

LAT...LON 3551 9640 3551 9627 3529 9631 3529 9644
      3546 9644 3548 9643
TIME...MOT...LOC 2053Z 279DEG 19KT 3544 9632 3522 9628 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:17 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 17, 12:17 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1217 PM CDT Sun Sep 17 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Plume of moisture along with frontal boundary will remain focus
for scattered showers and thunderstorms through the afternoon,
mainly across northeast OK and northwest AR. VFR will remain
prevailing flight category, however MVFR conditions will occur
within any thunderstorm cores passing over terminal sites.
Additional cluster of storms may impact eastern OK sites late
tonight into early Saturday morning.

&&

.PREV DISCUSSION... /Issued 1015 AM CDT Sun Sep 17 2017/

DISCUSSION...
Enhanced area of convection continues across far northeast OK this
morning, with additional less organized clusters within
subtropical moisture plume extending through large portion of the
southern plains and midwest. Embedded shortwave energy within
moisture plume along with Synoptic frontal boundary moving into
parts of northeast OK this afternoon will provide additional
opportunities for showers and storms through the day, with highest
chances more or less from I-40 north. At the moment only small
chances have been made to the going forecast, based on current
radar trends with additional updates possible later.

PREV DISCUSSION... /Issued 629 AM CDT Sun Sep 17 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Storms have been developing across southeast Kansas ahead of a
cold front. Will allow a short period of VCTS at KBVO this
morning. Otherwise, best chance for storms will be this afternoon
for northeast Oklahoma. VFR conditions expected for the AR sites
and KMLC with thunder chances too low to mention. Models are
hinting at a weakening MCS late in the period which may affect
northeast Oklahoma after 18/06z.

PREV DISCUSSION... /Issued 301 AM CDT Sun Sep 17 2017/

DISCUSSION...

The main forecast challenge will be rain/storm chances today thru
Tuesday. A secondary challenge will be rain/storm chances late
next week.

Southwest flow continues over the region to the south of a strong
shortwave trough ejecting northeast over the northern Plains. A
plume of mid and high level subtropical moisture can be seen on WV
imagery emanating from Norma in the Pacific up into our region.
Disturbances within this stream have been hard to pinpoint, but
have initiated storms that have affected areas primarily north and
west of Tulsa thus far. Another such disturbance is beginning to
initiate isolated storms west of Tulsa early this morning, with
the potential tracking mainly north of I-44. Another focus for
storms this afternoon will be the synoptic cold front, which
continues southeast across central Kansas this morning. The
boundary will probably stall in the vicinity of the OK/KS border
region later today. The latest runs of the HRRRX, which has done
well lately, suggest scattered storms will develop during the
afternoon across NE OK and then track toward NW AR while generally
weakening this evening. The greatest severe potential will be this
afternoon, with damaging winds the primary threat. Some hail is
possible as well.

The hi-res ARW and HRRRX have also been consistent in suggesting
that convection on the High Plains this afternoon will organize
into an MCS tonight generally tracking northeast mainly along and
north of I-44. Storms should generally be weakening by the time
they make it this far east, thus severe potential looks low at
this point.

Storm chances generally lift north and east of the region on
Monday as the boundary retreats, though will maintain low PoPs
near the KS border with ECMWF showing an approaching wave in the
subtropical jet. This disturbance will move across the region
Tuesday, warranting at least a mention of daytime storms.

A large and amplified upper trough will evolve over the western
CONUS next week, as strong upper jet energy punches into the
nation from the Pacific. The first piece of energy will eject into
the Plains well north of our region midweek, with warm mid level
temps spreading over the region. Will maintain a dry forecast from
Tuesday night thru Thursday with the upper trough staying well to
the west. The 00Z ECMWF has trended slower with the eastward
progression of the trough and surface front. Will maintain only
low PoPs thru next weekend.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  70  90  71 /  50  30  30  20
FSM   91  69  91  70 /  20   0  10  10
MLC   90  69  91  72 /  20  10   0  10
BVO   84  69  87  68 /  50  40  40  20
FYV   85  67  87  67 /  30  10  10  10
BYV   85  67  87  68 /  30  20  20  20
MKO   89  68  89  70 /  30  20  10  10
MIO   83  68  85  67 /  60  40  30  20
F10   89  70  90  71 /  30  20  10  10
HHW   92  69  91  71 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....18
AVIATION...14
Hazardous weather outlook, Sep 17, 12:53 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1253 PM CDT Sun Sep 17 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1253 PM CDT Sun Sep 17 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and extreme northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A plume of deep subtropical moisture remains in place from
southwest Oklahoma into northwest Arkansas this afternoon.
Scattered thunderstorms will continue to develop within the moist
axis today, with a few strong to severe storms possible through
the afternoon. The main hazards will be from strong or damaging
wind gusts and brief heavy downpours. A storm complex may develop
to the west this evening and impact parts of eastern Oklahoma late
tonight, however these storms will likely be weakening as they
approach the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY through THURSDAY...No Hazards.
FRIDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
By Monday, the front will lift back north across Kansas, with a
low chance for storms early in the day across northeast Oklahoma.
Southwest flow aloft will support an unsettled weather pattern
for much of the week, but the highest chance for any rain and
storms will be Monday and Tuesday. By mid week, a building mid
level ridge will likely strengthen the cap, limiting thunderstorm
development on Wednesday and Thursday. Storm chances will return
by the end of the week as an upper level low in the western states
moves a bit closer to the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 17, 1:38 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
138 PM CDT SUN SEP 17 2017

ARZ010-171915-
Washington AR-
138 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
215 PM CDT...

At 137 PM CDT, a strong thunderstorm was located over Farmington,
moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Brentwood...                      Johnson...
Black Oak...                      Walnut Grove...
Prairie Grove Battlefield State...
Tuttle...
Sulphur City...                   Woolsey...
Hicks...                          Wheeler...
Viney Grove...                    Hogeye...

This includes Interstate 49 between mile markers 48 and 68.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3599 9436 3615 9425 3605 9395 3581 9412
TIME...MOT...LOC 1837Z 301DEG 15KT 3604 9423
Special weather statement, Sep 17, 2:41 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 PM CDT SUN SEP 17 2017

OKZ065-066-172030-
Okmulgee OK-Okfuskee OK-
241 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, a strong thunderstorm was located 4 miles west of
Henryetta, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Clearview...                      Pharoah...
Bryant...

This includes Interstate 40 in Oklahoma between mile markers 225 and
243.

LAT...LON 3562 9591 3548 9582 3546 9582 3546 9587
      3543 9588 3534 9618 3548 9625
TIME...MOT...LOC 1941Z 242DEG 21KT 3545 9605

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:45 AM CDTSpecial Weather StatementTSACreek30 min
Sep 17, 2:41 PM CDTSpecial Weather StatementTSAOkmulgee49 min
Sep 17, 3:17 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee43 min
Sep 17, 3:26 PM CDTAreal Flood AdvisoryTSAOkfuskee, Okmulgee3 hr
Sep 17, 3:55 PM CDTSevere Thunderstorm WarningTSAMcIntosh65 min
Sep 17, 4:24 PM CDTSpecial Weather StatementTSAPittsburg51 min
Sep 17, 5:00 PM CDTSpecial Weather StatementTSAMcIntosh45 min
Sep 17, 5:15 PM CDTSpecial Weather StatementTSAPittsburg60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.